Marked cardiomegaly in a patient with familial amyloidotic polyneuropathy after orthotopic liver transplantation: a case study

Authors


Correspondence: Naomi Sakashita, MD, PhD, Department of Human Pathology, Institute of Health Bioscience, The University of Tokushima Graduate School, Tokushima 770-8503, Japan. Email: naomi@tokushima-u.ac.jp

Abstract

Hepatocyte-derived mutant amyloidogenic transthyretin (ATTR) causes familial amyloidotic polyneuropathy (FAP), for which orthotopic liver transplantation is an established curative treatment. However, some patients with FAP have cardiac amyloidosis after transplantation. Here, we describe a man with an autonomic disorder diagnosed as FAP ATTR Val30Met and marked cardiomegaly after liver transplantation. He underwent orthotopic liver transplantation at 49 years of age and was prescribed prednisolone to prevent graft rejection. Two years later, autonomic dysfunction and severe heart failure gradually developed. He died suddenly at 59. The autopsy revealed marked cardiomegaly (heart weight: 1020 g). Histological and ultrastructural examinations demonstrated massive amyloid deposition and unusual myocardial hypertrophic injury associated with nuclear translocation of the glucocorticoid receptor (GR). No other FAP patients without heart failure showed GR nuclear translocation. GR is a nuclear transcription factor that leads to myocardial hypertrophy, and cumulative prednisolone doses may promote marked cardiomegaly and severe cardiac amyloidosis.

Ancillary